Close

We are using cookies to give you the best experience on our site. Cookies are files stored in your browser and are used by most websites to help personalise your web experience.

By continuing to use our website without changing the settings, you are agreeing to our use of cookies.

Find out more
You are here:
> > > > What are the possible risks and side-effects of etanercept?

What are the possible risks and side-effects of etanercept?

The most common side-effects of etanercept are:
  • a blocked or runny nose 
  • nausea (feeling sick)
  • a mild fever
  • headaches
  • dizziness 
  • a rash 
  • stomach pain or indigestion.

Some people may have reactions at the injection site such as redness, swelling or pain. Regularly changing the injection site will help reduce the chances of this irritation.

Because etanercept affects the immune system, it can make you more likely to pick up infections. It can also make them harder to spot. Tell your doctor or rheumatology nurse straight away if you develop any signs of infection such as:

  • a sore throat or fever
  • unexplained bruising, bleeding or paleness
  • any other new symptoms that concern you.

If any of these symptoms are severe, you should stop taking etanercept and see your doctor straight away.

You should also see your doctor if you develop chickenpox or shingles or come into contact with someone who has chickenpox or shingles. These illnesses can be more severe if you’re on etanercept. You may need antiviral treatment, and your etanercept may be stopped until you’re better.

Rarely, people may have an allergic reaction. Contact your healthcare team if you think this may be happening. If the reaction is severe the drug will have to be stopped.

Anti-TNF drugs have been associated with some types of skin cancer – these can be readily treated when diagnosed early. Research so far hasn’t confirmed an increased risk of other cancers.

Very rarely, etanercept may cause a condition called drug-induced lupus, which can be diagnosed by a blood test. Symptoms include a rash, fever and increased joint pain. If you develop these symptoms you should contact your rheumatology team. This condition is generally mild and usually clears up if etanercept is stopped.

Reducing the risk of infection

Helpline

0800 5200 520

Our new helpline: Call us for free information, help and advice on your type of arthritis.

All calls are recorded for training and quality purposes

More Information Close
For more information, go to www.arthritisresearchuk.org.
Arthritis Research UK fund research into the cause, treatment and cure of arthritis. You can support Arthritis Research UK by volunteering, donating or visiting our shops.